Alert archive / Nevada / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2020, 1:58 PM PDT for Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2020, 1:58 PM PDT (20:58 UTC)
- Expired
- Aug 23, 2020, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 107 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 2:40 PM PDT | FLASH FLOOD | 3 Ne Mt. Charleston, NV | NV DOT AND MOUNT CHARLESTON FIRE DEPARTMENT REPORT DEER CREEK RD IS CLOSED IN BOTH DIRECTIONS DUE TO FLOODING AND A ROCK SLIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 2780 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WGUS55 KVEF 232058
FFWVEF
NVC003-240000-
/O.NEW.KVEF.FF.W.0019.200823T2058Z-200824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
158 PM PDT Sun Aug 23 2020
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northwestern Clark County in southern Nevada...
* Until 500 PM PDT.
* At 158 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Spring Mountains. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks, streams,
washes, and highways.
* Some locations that will experience flash flooding include...
Mt. Charleston, Spring Mountains, Mahogany Grove Campground,
Hilltop Campground, Dolomite Campground, Mcwilliams Campground and
Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3653 11579 3627 11568 3634 11530 3660 11557
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM3 follow-up statements
042
WGUS75 KVEF 232157
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
257 PM PDT Sun Aug 23 2020
NVC003-240000-
/O.CON.KVEF.FF.W.0019.000000T0000Z-200824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
257 PM PDT Sun Aug 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR NORTHWESTERN CLARK COUNTY...
At 257 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain over the Spring Mountains, moving slowly northwest. At 240 PM
PDT, the Nevada Department of Transportation reported that Highway
158 was closed due to a rock slide.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks, streams,
washes, and highways.
Some locations that will experience flash flooding include...
Mt. Charleston, Spring Mountains, Mahogany Grove Campground,
Hilltop Campground, Dolomite Campground, Mcwilliams Campground and
Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3653 11579 3627 11568 3634 11530 3660 11557
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM193
WGUS75 KVEF 232249
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
349 PM PDT Sun Aug 23 2020
NVC003-240000-
/O.CON.KVEF.FF.W.0019.000000T0000Z-200824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
349 PM PDT Sun Aug 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR NORTHWESTERN CLARK COUNTY...
At 349 PM PDT, Doppler radar indicated thunderstorms with heavy rain
continuing over the Spring Mountains. Multiple roads in the
mountains were closed due to flooding and debris.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks, streams,
washes, and highways.
Some locations that will experience flash flooding include...
Mt. Charleston, Spring Mountains, Mahogany Grove Campground,
Hilltop Campground, Dolomite Campground, Mcwilliams Campground and
Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3653 11579 3627 11568 3634 11530 3660 11557
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM989 WGUS75 KVEF 232350 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 450 PM PDT Sun Aug 23 2020 NVC003-240000- /O.EXP.KVEF.FF.W.0019.000000T0000Z-200824T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clark NV- 450 PM PDT Sun Aug 23 2020 ...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR NORTHWESTERN CLARK COUNTY... Heavy rain had ended over the Spring Mountains. However, earlier heavy rain led to multiple roads being covered with water or debris. Please continue to heed remaining road closures. LAT...LON 3653 11579 3627 11568 3634 11530 3660 11557 $$ CM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:25 PM PDT, 33 minutes earlier.
Area forecast discussion, Aug 23, 1:25 PM PDT, 33 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 125 PM PDT Sun Aug 23 2020 .SYNOPSIS...Most thunderstorms will dissipate around sunset this evening. Drier air will push in from the southwest late Monday into Tuesday, with thunderstorm chances diminishing. Sunny and hot weather can be expected for most of the region through the upcoming week. && .DISCUSSION...As forecast by previous shift, thunderstorms have fired off earlier today, so will have to be brief here. Northeast half or so of our CWA will be favored for storm development the rest of the afternoon. Drier and more stable air starts to move in tomorrow, resulting in fewer storms. A sizable majority of the region will see dry, sunny, and hot weather for much of the upcoming week. Excessive Heat Warning looks good and will let it ride. Don't want to get hopes up too high, but there are some hints that the heat wave may break in about seven days. Not expecting fall like temperatures, but highs around 100 with low dewpoints would bring some degree of relief from the recent conditions. && .AVIATION...For McCarran...Another round of storms this afternoon could bring TSRA impacts to the airfield. A tempo group was added to the 18z TAF based on multiple model sources showing strong winds moving across the airfield from various directions through 01z. There remains some potential for gusty southeast winds after 01z before becoming light and variable by midnight. Lower storm chances on Monday with a slight chance of t-storms primarily tied to the mountains. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered TSRA across the region this afternoon with possible outflow wind impacts at KVGT/KHND/KBIH. Elsewhere at KDAG/KIGM/KEED, no impacts are forecast for today but can't completely rule out outflow eventually making it to these sites later today. Less storm coverage on Monday but there remains some potential for gusty outflow winds. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Discussion...Morgan Aviation...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:42 AM PDT | Excessive Heat Warning | VEF | Clark, Nye | 5 days |
| Aug 23, 12:23 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 23, 3:11 PM PDT | Flash Flood Warning | VEF | Nye | 3 hr |
| Aug 23, 3:46 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.